Texas, 2011

Funnel Cloud in Texas, July 20, 2011

July 20, 2011 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted near Lake Houston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted near Lake Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 20, 11:45 AM CST, 3 minutes earlier.

Area forecast discussion, Jul 20, 11:45 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1245 PM CDT WED JUL 20 2011

.AVIATION...
MUCH MORE WIDELY SCATTERED CONVECTION THAN YESTERDAY...BUT MANY
TERMINALS WILL STILL EXPERIENCE BRIEF PERIODS OF NORTHERN-PASSING
SHOWERS AND/OR AN ISOLATED THUNDERSTORM. BASED ON SHORT TERM
PRECIPITATION MODELING...THE BULK OF THIS AFTERNOON'S ACTIVITY
APPEARS TO BE CONFINED TO PRIMARILY HOUSTON AND SURROUNDING HUBS.
NEAR 90F CONVECTIVE TEMPERATURES BEING MET THIS HOUR WITH A FEW
STROKES HAS VCTS IN PREVAILING...POSSIBLE NEAR-FUTURE AMENDMENTS TO
COVER LOCALIZED HEAVIER WEATHER. THIS MORE WIDELY SCATTERED CELL
BEHAVIOR HAS A GOOD CHANCE OF REPEATING ITSELF THIS TIME TOMORROW.
EVIDENCE OF THIS IS MODELED BY ALLOWING HIGH MOISTURE TO REMAIN IN
PLACE AS EASTERN (NORTHERN GULF) DISTURBANCES UNDERCUT THE RIDGE.
THE LONE CAVEAT MAY BE SHORT-LIVED 08-12Z BR DROPPING VISBYS TO
MVFR AT CXO (POSSIBLY LBX AND SGR) AS WIND DIES TO BELOW 3 KTS
UNDER MAINLY SKC. 31

&&

.PREV DISCUSSION... /ISSUED 1042 AM CDT WED JUL 20 2011/

DISCUSSION...
HIGH PW AIR CONTINUES TO RESIDE OVER SOUTHEAST TEXAS WITH PW
VALUES AROUND 2.1 INCHES. 12Z LCH SOUNDING SHOWS A NEARLY SATURATED
PROFILE UP TO 600 MB WHILE THE CRP SOUNDING HAS A DRY LAYER
BETWEEN 950 AND 800 MB AND SOME CAPPING NEAR 850 MB. WATER VAPOR
IMAGERY SHOWS A DISTURBANCE OFF THE LOUISIANA COAST AND THIS
FEATURE IS MOVING W-SW AND WILL APPROACH THE SOUTHERN HALF OF THE
REGION THIS AFTERNOON. WILL MAINTAIN CHC POPS FOR THE AFTERNOON
DUE TO THE ABUNDANT MOISTURE AND THE APPROACHING DISTURBANCE. AM A
LITTLE CONCERNED ABOUT THE INCREASED LOW LEVEL CAPPING OF THE CRP
SOUNDING BUT THERE SHOULD BE SUFFICIENT DAYTIME HEATING TO
OVERCOME THE WEAK CAP. TEMP FORECAST IS ON THE MARK SO WILL MAKE
NO CHANGES AT THIS TIME.

FWIW...THE CO-OP SITE IN ANAHUAC REPORTED 4.34 INCHES OF RAIN
YESTERDAY AND 6.84 INCHES IN THE LAST SIX DAYS. IN CONTRAST...
BELLVILLE HAS ONLY RECEIVED 10.61 INCHES OF RAIN SINCE OCTOBER
1ST. 43

PREV DISCUSSION... /ISSUED 443 AM CDT WED JUL 20 2011/

DISCUSSION...
ALREADY SEEING SOME WIDELY SCT SHRA MOVING INLAND EARLY THIS MORN-
ING. THIS STRONG WAA TYPE ACTIVITY DOES LEND CREDENCE TO THIS IDEA
THAT THERE IS PLENTY OF MOISTURE OVER THE AREA AND THAT THE INFLU-
ENCE OF THE RIDGE TODAY MAY NOT BE AS STRONG AS PREVIOUSLY THOUGHT.
THIS ALONG WITH WV IMAGERY INDICATING THE APPROACH OF A WEAK DIST-
URBANCE FROM THE E/NE...WILL LIKELY KEEP WITH THE FCST OF SCT POPS
FOR US TODAY. WHILE THERE MAY BE SOME ISSUES WITH TIMING THIS OVER
ALL PATTERN MAY BE WITH US THROUGH THE REST OF THE WEEK.

IN FACT...MODELS NOW RUNNING A BIT WETTER/NOT QUITE AS WARM ACROSS
SE TX FOR THE WEEKEND. NOT ENTIRELY CONFIDENT OF THIS TAKING PLACE
AS THE UPPER RIDGE IS STILL PROGGED TO RE-ASSERT ITSELF ACROSS THE
CENTRAL PLAINS AND THE SFC HIGH OVER THE EASTERN GULF LINGERS. BUT
WILL GO AHEAD AND ADD LOW/DIURNAL TYPE POPS FOR BOTH SAT/SUN ATTM.
41

MARINE...
ISOLATED SHOWERS OVER THE COASTAL WATERS BECOMING A LITTLE MORE
SCATTERED OVER THE FAR COASTAL WATERS WITH SOUTHERLY FLOW IN PLACE.
RIDGING OVER THE GULF WILL SLOWLY DRIFT EAST MAINTAINING THE
SOUTHERLY FLOW OVER THE UPPER TEXAS COASTAL WATERS. WINDS SHOULD BE
INCREASING OVERNIGHT THEN WEAKENING IN THE MORNING FOR THE COASTAL
WATERS AND INCREASING DURING THE AFTERNOON AND EVENING HOURS FOR THE
BAYS AND NEARSHORE WATERS. THE GRADIENT MAY TIGHTEN ENOUGH ON FRIDAY
TO WARRANT A SCEC AS PRESSURES LOWER ACROSS WEST TEXAS IN RESPONSE
TO A PASSING S/W THROUGH THE CENTRAL PLAINS. THE WINDS SHOULD
CONTINUE AT 10-15 KNOTS SATURDAY. THE PERSISTENT SOUTHERLY FLOW
INCREASING MAY BRING SEAS UP TO 5 FEET BY FRIDAY NIGHT.
45

AVIATION...
SHOWERS WEAKENING AS THEY MOVE INLAND EXCEPT NEAR MATAGORDA BAY.
EXPECT TO SEE THE SHRA CONTINUE TO DEVELOP OVER THE COASTAL WATERS
THIS MORNING AND MOVE INTO THE COASTAL AREAS SO HAVE ADDED VCSH TO
GLS AND WILL BE ADDING TO LBX SHORTLY. PATCHY FOG ALSO POSSIBLE
EARLY THIS MORNING FOR AREAS WITH THE RAIN MOISTENED GROUNDS IN THE
CXO-BPT CORRIDOR NORTHEASTWARD. BKN028-BKN045 CIGS OVER THE AREAS TO
THE NORTH OF CXO/11R SPREADING NORTH. LL FLOW TAPPING INTO GULF
MOISTURE OF AROUND 1.8-1.9" AND COMBINING WITH DAYTIME HEATING
EXPECT SCT SHRA/TSRA TO DEVELOP OVER THE GLS-IAH CORRIDOR
SOUTHWESTWARD BY LATE MORNING. WEAK S/W OVER NEW ORLEANS REGION
MOVING WEST AND THIS COULD PROVIDE SOME ADDITIONAL LIFT THIS
AFTERNOON.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  97  77  97  78 /  20  30  20  20  20
HOUSTON (IAH)              77  94  77  95  78 /  20  30  20  20  20
GALVESTON (GLS)            81  91  82  91  82 /  20  30  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
AVIATION/MARINE...31
Hazardous weather outlook, Jul 20, 6:18 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
718 AM CDT WED JUL 20 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
718 AM CDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 49 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Austin

When
July 20, 11:48 AM CST
Where
Austin County, 62.24 mi E of San Felipe
Reported by
Public
Coordinates
29.915, -95.070

A funnel cloud was sighted near the intersection of Crosby Huffman Road and South Diamond Head Boulevard.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336315.